Alert archive / Kansas / High Wind Watches in 2009

High Wind Watch 1, NWS Goodland, KS

September 30, 20094 counties in Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this high wind watch at Sep 30, 2009, 4:21 PM CDT for 4 counties in Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It took effect at Oct 1, 2009, 9:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 30, 2009, 4:21 PM CDT (21:21 UTC)
In effect from
Oct 1, 2009, 9:00 AM CDT
Expired
Oct 1, 2009, 3:12 AM CDT
In force
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3331 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Sep 30, 4:01 PM CDT, 20 minutes earlier.

Area forecast discussion, Sep 30, 4:01 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT WED SEP 30 2009

.DISCUSSION...
300 PM MDT WED SEP 30 2009

16Z WATER VAPOR IMAGERY INDICATING STRONG SHORT WAVE TROUGH WAS
LOCATED NEAR THE FOUR CORNERS. SFC DATA INDICATED CYCLOGENESIS WAS
WELL UNDERWAY ACROSS EASTERN COLORADO. MOISTURE RETURN...ALTHOUGH A
BIT SLOWER THAN EXPECTED...IS WELL UNDERWAY WITH MID 50S TD ALREADY
IN SOUTHERN KANSAS AND 60S ALONG THE KS/OK BORDER. DRY LINE WAS DRAPED
FROM NW TO SW ACROSS WESTERN CWA...WITH STRONG COLD FRONT APPARENT
ACROSS NORTHERN WYOMING AND MONTANA. MORNING RAOBS INDICATE VERY
STEEP LAPSE RATES IN PLACE BETWEEN ROUGHLY H7 AND H5 ACROSS THE
AREA...WITH BOTH LBF AND DDC INDICATING THAT MOISTURE PROFILES HAVE
NOT ONLY INCREASED BUT DEEPENED OVER THE PAST 12 HOURS.

SEVERAL FORECAST CONCERNS FOR THE PERIOD WITH THE MAIN PROBLEMS
BEING THUNDERSTORMS TONIGHT...WIND SPEEDS TOMORROW...AND FROST
POTENTIAL FOR WIDESPREAD FROST...PRIMARILY ON SATURDAY NIGHT.

TONIGHT...DRY LINE WILL SET UP JUST TO THE WEST OF GLD THIS
EVENING...WITH STRONG SFC CONVERGENCE ALONG IT. H5 TROUGH WILL BEGIN
TO IMPACT THE AREA DURING THE EVENING...BUT DIV Q FIELDS WOULD
SUGGEST PRIMARY UPPER LEVEL SUPPORT FOR ASCENT DOES NOT PEAK UNTIL
06-12Z TIME PERIOD. WHILE TDS IN THE MID 50S WILL YIELD DECENT
INSTABILITY IN STRONGLY SHEARED ENVIRONMENT...100-300 J/KG OF
INHIBITION REMAIN IN PLACE DURING PEAK HEATING. ALTHOUGH SET UP
LOOKS GOOD FOR SEVERE WEATHER...VERY QUESTIONABLE AT THIS TIME IF
CAP CAN BE OVERCOME. POINT SOUNDINGS SUGGEST WEAKER CAP IN PLACE FOR
ELEVATED PARCELS OVERNIGHT WHEN LARGE SCALE FORCING IS
STRONGEST...SUGGESTING THAT ELEVATED CONVECTION ABOVE THE CAP MAY BE
MORE LIKELY OVERNIGHT. FOR NOW PLAN ON RUNNING WITH LOW POPS FOR THE
ENTIRE NIGHT...BUT WILL MODIFY IF CURRENT CONDITIONS WARRANT IT THIS
AFTERNOON.

TOMORROW-TOMORROW NIGHT...STRONG UPPER LEVEL LOW WILL SHIFT TO THE
EAST DURING THE MORNING HOURS WITH DEEP CAA/SUBSIDENCE OVERSPREADING
THE ENTIRE AREA. MAY SEE A LINGERING SPRINKLE AROUND 12Z OUT
EAST...BUT FOR THE MOST PART EXPECT THIS PERIOD TO REMAIN DRY. MAIN
CONCERN FOR THE PERIOD WILL BE WIND SPEEDS...AS A VERY WINDY
AFTERNOON LOOKS LIKELY ACROSS MUCH OF THE CWA. WHILE MODELS BOTH
TEND TO AGREE WIND SPEEDS WILL BE STRONG...BIG DIFFERENCE EXIST
BETWEEN GFS AND NAM WITH PLACEMENT OF H7 50 KT JET. NAM HAS IT
FIRMLY ACROSS THE GOODLAND CWA...WHILE THE GFS REMAINS MUCH FURTHER
NORTH WITH THIS FEATURE. ALTHOUGH THERE REMAINS A LARGE AMOUNT OF
UNCERTAINTY WITH THE MAGNITUDE OF THE WINDS TOMORROW...A FEW
LOCATIONS ALREADY APPROACHING WARNING CRITERIA IN AN ENVIRONMENT
THAT DOES NOT SEEM AS FAVORABLE AS TOMORROW. WITH THAT N MIND...WILL
ISSUE A HIGH WIND WATCH FOR NORTHWEST CWA AND ADVISORY CONDITIONS
LOOK LIKELY ACROSS MOST OF THE REMAINING AREA. A MUCH COOLER AND
DRIER AIRMASS WILL MOVE INTO THE AREA DURING THIS PERIOD...BRINGING
THE POTENTIAL FOR SOME FROST DEVELOPING OVERNIGHT. SFC LOW REMAINING
NEAR THE AREA SHOULD KEEP THE WINDS UP WHICH WILL INHIBIT A RAPID
DROP OFF IN TEMPS. DRY AIR MAY ALSO LIMIT FROST THREAT
SOMEWHAT...BUT WILL INCLUDE AT LEAST A PATCHY MENTION AT THIS TIME
TO AT LEAST MAKE NOTICE OF THE POSSIBLE THREAT.

FRIDAY-SATURDAY...WINDS WILL ONCE AGAIN BE A PROBLEM AS SFC LOW REMAINS OVER
EASTERN NEBRASKA/WESTERN IOWA LEAVING CWA IN TIGHT GRADIENT ON
BACKSIDE OF LOW. LOOKS LIKE ADVISORY CONDITIONS ARE POSSIBLE FOR
EASTERN CWA AGAIN...BUT WITH EXPECTED ADVISORY CONDITIONS THE DAY
BEFORE WILL HOLD OFF ON ANY HIGHLIGHTS FOR NOW. WITH LOW EXPECTED TO
REMAIN TO OUR EAST AND SHORT WAVE RIDGING BUILDING IN ITS
WAKE...EXPECT DRY AND MOSTLY CLEAR CONDITIONS ARE EXPECTED THROUGH
THE PERIOD. THESE CONDITIONS WILL ALSO LEAD TO THE POTENTIAL FOR A
WIDESPREAD FROST AS SFC RIDGE AXIS SETTLES OVER THE REGION.
TEMPERATURES WILL BE NEAR FREEZING AT SOME LOCATIONS...ESPECIALLY IN
LOW LYING AREAS. ONLY NEGATIVE TO A RAPID COOL DOWN IS WARMING TEMPS
ALOFT AND POSSIBLE DRAINAGE WIND SETTING UP...BUT OVERALL FRIDAY
NIGHT LOOKS TO HAVE THE BEST POTENTIAL FOR WIDESPREAD NEAR FREEZING
CONDITIONS.

IN THE EXTENDED...MEDIUM RANGE MODELS BEGIN THE PERIOD IN REASONABLE
AGREEMENT WITH STRONG TROUGH DEVELOPING ACROSS THE WEST COAST...BUT
DETAILS REALLY BEGIN TO DIVERGE WITH HOW TROUGH EVOLVES AS IT MOVES
EAST. ECMWF CUTS OF TROUGH OFF OF THE CALIFORNIA COAST...WHILE GFS
KEEPS ONE COHERENT TROUGH AS IT SLIDES TO THE EAST. ENSEMBLE
SPAGHETTI DIAGRAMS SHOW A LARGE DEGREE OF UNCERTAINTY WITH THE
PATTERN AND DO NOT SEE ANY STRONG CLUSTERING OF ANY PARTICULAR
SOLUTION. FOR NOW THINK FOLLOWING ENS MEAN WILL BE BEST FOR OVERALL
PICTURE...WITH A SLIGHT PREFERENCE FOR THE ECMWF AS IT IS USUALLY
THE BETTER PERFORMER.

WHILE DETAILS REMAIN UNCLEAR...GENERAL PATTERN SUGGEST A BRIEF
WARMUP FOLLOWED BY A RATHER STRONG COOL DOWN AS COLD FRONT/UPPER
TROUGH SWEEP ACROSS THE AREA. OPERATIONAL MODELS SUGGEST HIGHS IN
THE LOW 50S BY TUESDAY...ALTHOUGH AFOREMENTIONED UNCERTAINTY KEEPS
ME FROM GOING QUITE THAT COLD ATTM. MAY EVEN SEE SOME SNOW POTENTIAL
MONDAY NIGHT/TUESDAY MORNING AS SOUNDINGS INDICATE BRIEF WINDOW
WHERE WET BULB ZEROS DROP LOW ENOUGH TO SUPPORT A RA/SN MIX AT
LEAST. AGAIN WITH ALL THE UNCERTAINTY CANNOT GET TO CARRIED AWAY
WITH PRECIP TYPE...BUT FELT A SMALL CHANCE WAS WARRANTED.

JRM
&&

.AVIATION...
1227 PM MDT WED SEP 30 2009

FOR THE 18Z TAFS...VFR CONDITIONS EXPECTED THROUGHOUT VALID
PERIOD. BOTH SITES HAVE A CHANCE FOR CONVECTION IN THE AREA LATE
THIS AFTERNOON AND EVENING...WITH THE BETTER POTENTIAL BEING AT
KMCK. MAIN AVIATION CONCERN WILL BE THE STRONG AND GUSTY WINDS
WHICH WILL DEVELOP DURING THE OVERNIGHT HOURS TONIGHT INCREASING
DURING THE MORNING AND AFTERNOON HOURS TOMORROW. BREEZY SOUTHWEST
WINDS THIS AFTERNOON WILL SHIFT TO THE NORTHWEST DURING THE
MORNING HOURS AND INCREASE TO AROUND THE 30G40KT RANGE WITH EVEN
HIGHER GUSTS AFTER ROUGHLY 15Z.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 8 PM MDT /9 PM CDT/
     THURSDAY FOR KSZ003-004-015-016-027>029.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
     FOR KSZ001-002-013-014.

     WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR KSZ001-
     013-027-041.

NE...WIND ADVISORY FROM 9 AM TO 9 PM CDT THURSDAY FOR NEZ081.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
     FOR NEZ079-080.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NEZ079.

CO...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
     FOR COZ090-091.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Sep 30, 11:45 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED SEP 30 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED SEP 30 2009 /1145 AM CDT WED SEP 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO
THIS EVENING OVER MOST OF THE AREA. IT WILL BE POSSIBLE THAT SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM RUSSELL
SPRINGS TO COLBY TO HAIGLER. THE PRIMARY THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND STRONG WINDS...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WINDY CONDITIONS WILL DEVELOP ACROSS THE ENTIRE AREA ON
THURSDAY. NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 50
MPH ARE EXPECTED DURING THE DAY. IT WILL BE POSSIBLE THAT THESE
WINDY CONDITIONS COULD LAST INTO FRIDAY BEFORE FINALLY DECREASING
LATE IN THE DAY. ALSO, WIDESPREAD FROST IS POSSIBLE SATURDAY MORNING
AS OVERNIGHT TEMPERATURES DROP INTO THE LOWER AND MIDDLE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO
THIS EVENING ROUGHLY ALONG AND EAST OF A LINE FROM RUSSELL SPRINGS
TO COLBY TO HAIGLER.

In the hours before

Local storm report, Sep 30, 4:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED SEP 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     DUST STORM       5 E STRATTON            39.30N 102.51W
09/30/2009                   KIT CARSON         CO   TRAINED SPOTTER

            I-70 FROM MILE MARKERS 419-429 CLOSED DUE TO BLOWING DUST
            WITH ZERO VISIBILITY. CAR ACCIDENT IN WEST BOUND LANES
            WITH UNKNOWN INJURIES. TIME IS ESTIMATED.

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 1:07 PM CDTWind AdvisoryGLDCheyenne, Greeley, Sherman, Wallace7 hr
Sep 30, 4:21 PM CDTWind AdvisoryGLDDecatur, Gove, Graham, Greeley, Logan, Norton and 3 more28 hr

Nearby

High Wind Watches in Kansas, 2009High Wind Watches in Colorado, 2009High Wind Watches in Nebraska, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.